Ugly Side Effects of Too Many Vitamins
Most of us learn pretty early—whether it's via an ice cream headache or pizza-party hangover—that it is indeed possible to get too much of a good thing. Unfortunately, as health-conscious adults, many of us are slow to realize the same lesson still applies. When it comes to vitamins and supplements, more doesn't mean better. Taking too many vitamins can have unpleasant or serious side effects, and some vitamins shouldn't be taken in supplement form at all. Read on to find out more—and to ensure your health and the health of others, don't miss these Sure Signs You May Have Already Had COVID.
The first sign that you've taken too many vitamins or supplements is usually gastrointestinal. You might experience nausea, vomiting or diarrhea. It might mean you've taken a vitamin on an empty stomach that you'd better tolerate with food—or that you're taking more supplements than your body should handle. To be safe, it's always a good idea to talk with your doctor before beginning a new vitamin or supplement regimen.
This is one of the side effects associated with taking too much vitamin A, which is a fat-soluble vitamin. Unlike water-soluble vitamins—of which the body eliminates any excess in the urine—fat-soluble vitamins are stored in body fat. If you take too many, that can result in toxicity. The other fat-soluble vitamins are D, E and K, and you should take care not to exceed the recommended daily dosage of each.
Increased Cancer Risk
Yikes. But indeed, that's what research has indicated about taking supplements of beta-carotene or vitamin E, or excessive amounts of biotin. Last spring, the United States Preventive Services Task Force (USPSTF) officially recommended against taking vitamin E or beta-carotene supplements, saying they may increase the risk of cancer or poor outcomes from heart disease. Another study found that men had an increased risk of lung cancer after taking megadoses of biotin (5 mg to 10 mg daily).
Taking too much of certain vitamins, such as vitamin B6, can result in nerve issues, such as neuropathy (numbness) or tingling. To avoid this, never take more than the recommended daily allowance.
Another potentially dangerous vitamin or multivitamin ingredient is vitamin E. "Unless you have a reason to take vitamin E, you shouldn't be taking it as a random supplement," says Kathryn Boling, MD, a family medicine doctor with Mercy Medical Center in Baltimore. "We used to think it was good to take because it's an antioxidant, but it turns out the risk is higher than the benefit." That risk: Vitamin E thins the blood, which could turn minor injuries into serious bleeding episodes. And to get through this pandemic at your healthiest, don't miss these 35 Places You're Most Likely to Catch COVID.
More content from ETNT Health
- – 5 Ways to Stop Dementia, According to Experts
- – Signs You Have Fibromyalgia Like Morgan Freeman
- – If You Spot This in Your Mouth, You're at Risk for Heart Attack, Says Study
- – Here's How to Lower Your Blood Pressure "Instantly"
- – I'm a Virus Expert and Warn You Don't Go Here Now
- – Sure Signs You Have Food Intoxications
- – I'm an Infectious Disease Specialist and Wish You Knew This About COVID
- – This is the #1 Reason Why Most People Get Heart Attacks